Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 10, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 10, 2021, 12:52 PM MST for Cochise County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 12:52 PM MST (19:52 UTC)
Expired
Aug 10, 2021, 1:30 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Hail
0.25 in
Wind
40

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1176 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WWUS85 KTWC 101952
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
1252 PM MST Tue Aug 10 2021
 
AZZ507-508-513-102030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1252 PM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of southwestern Cochise
County through 130 PM MST...

At 1251 PM MST, Doppler radar was tracking a strong thunderstorm near
Sierra Vista, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Sierra Vista, Bisbee, Hereford, Tombstone, Fort Huachuca, Palominas,
Charleston and Coronado National Memorial.

This includes the following highways...
 Route 80 between mile markers 314 and 340.
 Route 82 near mile marker 67.
 Route 90 between mile markers 318 and 336.
 Route 92 between mile markers 322 and 347.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3156 11033 3180 11005 3149 10988 3133 11005
      3133 11024
TIME...MOT...LOC 1951Z 228DEG 20KT 3155 11012 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Tripoli

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 10, 9:22 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 10, 9:22 AM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
922 AM MST Tue Aug 10 2021

.SYNOPSIS...Increasing shower and thunderstorm chances will bring
temperatures a few degrees below average much of this week. Some
storms will generate strong winds and heavy rain.

&&

.DISCUSSION...An active morning in terms to heavy rainfall across
parts of SE AZ, especially around the Greater Tucson Metro area
where a swift water rescue occurred on the NW side of town. Expect
several waves of showers and thunderstorms with heavy rainfall and
more flooding likely today. Please refer to the previous forecast
discussion for more details.

&&

.AVIATION...Valid through 11/18Z.
Mostly SCT-BKN clouds 10-14k ft MSL. Isolated to scattered SHRA/TSRA
expected, mainly in afternoon and evening hours. Local MVFR
conditions and gusty winds with SHRA/TSRA. Outside of SHRA/TSRA,
SFC winds will be less than 10 kts following a normal diurnal flow
of sly/sely during the night/early morning and mainly wly/nwly
late morning through afternoon. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Ample moisture this week along with periodic
mid level disturbances will result in at least a mid grade monsoon
pattern. Given the higher levels of moisture and cloud coverage,
temperatures will be cooler this week. Strong, erratic winds and
locally heavy rainfall will be possible with any stronger storms
that develop. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.

&&

.PREV DISCUSSION.../Issued at 234 AM MST Tue Aug 10 2021/
With high pressure now east of the area again, a deep southerly flow
has returned to SE AZ. Plenty of moisture with precipitable water
values ranging from 1.15 inches near the New Mexico border to 1.8
inches in the lower deserts. Surface dewpoints holding easily in the
60s with a long steady fetch of additional moisture pushing up from
the south.

Expect a daily chance of showers and thunderstorms the next few days
before a strong inverted trough pushes slowly in from the east
Friday and Saturday. By then high pressure will be rebuilding
through the central Great Basin to our north. This will reinforce
strong organized thunderstorm outflow from the Mogollon Rim that
should push deep into the lower deserts in the late afternoon and
evening hours. So, severe and flash flood threat to end the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 10, 8:53 AM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
853 AM MST TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     FLASH FLOOD      4 SW ORO VALLEY         32.37N 111.01W
08/10/2021                   PIMA               AZ   FIRE DEPT/RESCUE

            SWIFT WATER RESCUE FOR TWO VEHICLES ON THE
            CANADA DEL ORO WASH ON OVERTON ROAD.

&&

KJS
Local storm report, Aug 10, 10:08 AM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
1008 AM MST TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     FLASH FLOOD      4 SW ORO VALLEY         32.37N 111.01W
08/10/2021                   PIMA               AZ   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
            SW ORO VALLEY. SWIFT WATER RESCUE FOR TWO
            VEHICLES (5 PEOPLE IN ONE VEHICLE AND 3
            PEOPLE IN ANOTHER VEHICLE) ON THE CANADA DEL
            ORO WASH ON OVERTON ROAD.

&&

KJS
Local storm report, Aug 10, 10:22 AM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1022 AM MST TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      9 SSW SUMMERHAVEN       32.32N 110.81W
08/10/2021                   PIMA               AZ   LAW ENFORCEMENT

            SEVERAL HIKERS ARE STRANDED IN SABINO
            RECREATION AREA DUE TO RISING WATERS.
            REPORTED BY PIMA CO SHERIFF SEARCH AND
            RESCUE TWEET.

&&

KJS
Local storm report, Aug 10, 11:09 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1109 AM MST TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     FLASH FLOOD      8 NW TUCSON             32.27N 111.00W
08/10/2021                   PIMA               AZ   FIRE DEPT/RESCUE

            FIRE DEPARTMENT CONDUCTED A SWIFT WATER
            RESCUES FOR TWO VEHICLES NEAR PRINCE ROAD
            AND ROMERO ROAD.

&&

KJS
Local storm report, Aug 10, 11:25 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
1125 AM MST TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     FLASH FLOOD      8 NW TUCSON             32.27N 111.00W
08/10/2021                   PIMA               AZ   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 8
            NW TUCSON. FIRE DEPARTMENT CONDUCTED A SWIFT
            WATER RESCUES FOR TWO INDIVIDUALS NEAR
            PRINCE ROAD AND ROMERO ROAD. THE TWO WERE
            SWEPT DOWN THE WASH FROM EVERGREEN CEMETERY;
            TRAVELLED A DISTANCE OF HALF MILE. THE
            CONCRETE WASH WAS LESS THAN HALF FULL.

&&

KJS
Special weather statement, Aug 10, 12:52 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1252 PM MST Tue Aug 10 2021

AZZ507-508-513-102030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1252 PM MST Tue Aug 10 2021

...A strong thunderstorm will impact portions of southwestern Cochise
County through 130 PM MST...

At 1251 PM MST, Doppler radar was tracking a strong thunderstorm near
Sierra Vista, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Bisbee, Hereford, Tombstone, Fort Huachuca, Palominas,
Charleston and Coronado National Memorial.

This includes the following highways...
 Route 80 between mile markers 314 and 340.
 Route 82 near mile marker 67.
 Route 90 between mile markers 318 and 336.
 Route 92 between mile markers 322 and 347.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3156 11033 3180 11005 3149 10988 3133 11005
      3133 11024
TIME...MOT...LOC 1951Z 228DEG 20KT 3155 11012

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Tripoli

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:04 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 10, 4:44 AM MSTSpecial Weather StatementTWC46 min
Aug 10, 5:12 AM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 10, 5:39 AM MSTAreal Flood AdvisoryTWCPima, Pinal111 min
Aug 10, 6:26 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal5 hr
Aug 10, 6:49 AM MSTAreal Flood AdvisoryTWCCochise, Graham116 min
Aug 10, 6:55 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal4 hr
Aug 10, 8:27 AM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Aug 10, 8:32 AM MSTFlash Flood Warning Considerable damage threatTWCGreenlee3 hr
Aug 10, 9:11 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 10, 10:51 AM MSTAreal Flood WarningTWCPima, Pinal18 hr
Aug 10, 11:00 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal2 hr
Aug 10, 11:09 AM MSTAreal Flood AdvisoryTWCCochise, Graham111 min
Aug 10, 11:41 AM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 10, 12:55 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Aug 10, 1:38 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 10, 1:43 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 10, 1:46 PM MSTAreal Flood AdvisoryTWCCochise119 min
Aug 10, 1:58 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 10, 2:00 PM MSTSpecial Weather StatementTWC45 min
Aug 10, 2:08 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Aug 10, 2:39 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 10, 3:41 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 10, 4:38 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Aug 10, 4:39 PM MSTSpecial Weather StatementTWCPima36 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.